7/9/17 Mirtazapine cold turkey 1 week = insomnia heart pounding

Blog entry posted by sb4, Sep 7, 2017.

A week off of mirtazapine, 7.5mg, was going fine then BOOM massive insomnia and heart palps that came on exactly 1 week after stopping, and at the time I usually take the mirt. Not only that but I remember ages ago when I was still adjusting doses it would take exactly a week I think for the new dose to settle/kick in.

Maybe I should add back 3.75mg tonight or tough it out hoping I can get through with valerian/niacin. Will be able to substitute other anti histamines and see if they work.

Is the heart pounding coming back due to lower adrenalin, the main reason I stuck with it in the first place is for helping POTS and sleep. Is this all withdrawal or just a return to the state I was before this med?
MeSci and Luther Blissett like this.
  1. bombsh3ll
    Update: LDN didn't work out for me and given I got no sleep at all last night I've decided to go back on my 7.5mg Mirtazapine dose. I had come off it in order to trial LDN (no known interactions but just wanted to keep things clean & not be on too many meds at night) and also because my cholesterol has gone up to 6.7 on it. I am now thinking about sticking with the mirtazapine which does help me sleep, and taking a statin if I am going to be on this indefinitely.
    sb4 likes this.
  2. sb4
    @luther bissett Thanks, yeah I have read about the 10% taper but figured I was already on a low dose so I would be fine, whoops

    @bombsh3ll Thanks, yeah it had its side effects and I thought I might be able to control POTS with thaimine etc, I was wrong.
    MeSci likes this.
  3. Luther Blissett
    Sounds like it is withdrawal, I've seen anxiety and panic attacks mentioned a lot, even from low doses.

    A simple taper is recommended at 1mg a week or 10%, so the drug in liquid form if possible is easier to do this. The taper can be adjusted depending on how you react.

    Here's a long article by a psychopharmacoligist that I hope is some use to you in regard to withdrawal symptoms, and different ways to stop.


    Hope it's not too bad, best wishes.
    MeSci and sb4 like this.
  4. bombsh3ll
    It's hard to pinpoint what is due to withdrawal. I too stopped mirtazapine 2 days ago having been on 7.5mg and have not felt any different as yet. I guess next steps depend on what you were taking it for, what it helped with and why you came off it.

    If I found something that helped with POTS I wouldn't come off it for anything, but I can't say it has helped me in that respect. For me it helped with sleep and nausea. I am starting LDN tonight and also take melatonin to help sleep.

    Mirtazapine raises noradrenaline, and I feel I have an excess of this already, but a low dose of 7.5mg is probably only enough to act at histamine receptors.
    MeSci and sb4 like this.